Page 1 of 2 12 LastLast
Results 1 to 10 of 13

Thread: Patient Rights in a Nursing Home

  1. #1

    Patient Rights in a Nursing Home

    Is there somewhere I can find what the patient's rights are in a nursing home?

    My mom saw her physiatrist (outside of the nursing home) this week. We discussed how she is in pain alot at night from tightness and muscle pulling (spasticity?). She is already on the maximum dose of baclofen (4x a day). So her physiatrist prescribed tinazadine (2mg once in the evening and increase over 2mg over 2 weeks till 8mg is reached).

    We brought the prescription to the nursing home and the nurse practitioner rejected it stating that this will lower my mom's BP even more than it already is. (My mom's BP is usually about 110/60 and she is on losartin (high bp med)). So I inquired why are we giving her high BP med if she feels my mom's BP is low. She said that they can cut losartin in half, but unwilling to combine baclofen and tinazadine together. Suggested maybe gabapentin instead. I asked that she call the physiatrist and they speak together to come up with the best solution.

    The nurse practitioner did not get to speak with the physiatrist and instead took the liberty to just change the medication on her own without anyone's consent. She changed it to no baclofen and just tinazadine 1x a day and increase over time. The family raised havoc over this tonight... there is no doctor there but the nurse agreed to keep baclofen as is and she will leave a note with the nurse practitioner tomorrow.

    This doesn't seem right in the sense that no one has agreed to this decision? We are told though that because my mom is a resident in the nursing home, we have to follow the orders of what the doctors approve there.

    I am planning to call the physiatrist again tomorrow to see if she can reach out to the nurse practitioner in the nursing home asap.

  2. #2
    I don't know what your mother's injury level is (if it is SCI) but I am a C6/C7 and take baclofen 20 mg four times a day and tizanidine 4 mg three times a day for spasticity, as well as CBD oil at bedtime. My blood pressure can be extremely low, primarily due to the quadriplegia. I don't know what additional effect is caused by the medications. I do get dizzy quite often, but that's probably due to lack of sleep and orthostatic hypotension, again due to the quadriplegia. For me, it is almost exclusively a morning problem.

    Gabapentin, which I also take, is for neurogenic pain, which may or may not accompany spasticity. But it is not a medication prescribed principally for spasticity due to spinal cord injury.

  3. #3
    Senior Member
    Join Date
    May 2006
    Location
    Somewhere in the Rocky Mountains
    Posts
    8,152
    Go the office at the nursing home and ask for a copy of the document that spells out "patient rights" policy for that facility. By law, it has to be posted in a public place.
    T12-L2; Burst fracture L1: Incomplete walking with AFO's and cane since 1989

    My goal in life is to be as good of a person my dog already thinks I am. ~Author Unknown

  4. #4
    Quote Originally Posted by crags View Post
    I don't know what your mother's injury level is
    My mom is SCI C3 incomplete. We were able to get the nurse practitioner to reconsider the physiatrist recommendation. Lower her high BP med in half. Track her BP over the weekend. And if it looks good, start tizanidine Monday. Hopefully that helps. I looked at CBD oil for her too. I don't think she will try it, but I thought about maybe a cream?

  5. #5
    Also, it is dangerous to suddenly stop baclofen. This can cause hallucinations and nightmares. The nurse practitioner should know this. Shame on her for stopping it completely without consulting with the physiatrist!

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  6. #6
    Quote Originally Posted by SCI-Nurse View Post
    Also, it is dangerous to suddenly stop baclofen. This can cause hallucinations and nightmares. The nurse practitioner should know this. Shame on her for stopping it completely without consulting with the physiatrist!

    (KLD)
    I did not know that (and obviously she did not either)! She was more worried about stopping her BP med all together stating my mom's BP can spike and she can get a heart attack. But I agree... shame on her for not consulting at all with the specialist (the physiatrist) first. That part made no sense at all to me.

  7. #7
    Not to be snarky, but a cervical spinal cord injury is often a "cure" for essential hypertension. Most people with high level SCI have problems with a blood pressure that is too low (hypotension), not hypertension. Many take medications to raise their blood pressure, especially when getting out of bed. If you mother has been on hypertension meds since before her SCI, she may not need them any more. They can be slowly reduced, while monitoring her blood pressure both laying down and sitting, to see if she really needs them anymore.

    A "spike" in blood pressure is much more likely to be autonomic dysreflexia (AD), which her care team, including the NP, should be well informed about, and knowledgeable about management. It is not the same things as essential hypertension. If the NP is not familiar with this, she/he needs to learn about it.

    CBD oil for what?

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  8. #8
    Right.... it is a bit frustrating that I feel everyone (including my parents) are a bit clueless on her medications. I actually questioned the NP and physiatrist why my mom is on losartin (she was actually off it after her injury and I think the nursing home put her back on it). I just found out this week she's been on it. I also had to push them about what AD was when my mom's BP spiked once with a fever. We had to push them to take a urine sample. And when that came back positive, we waited 4 days for meds. They would not give any because they said they had to see what bacteria strain it was first. I finally made my parents go to the ER and she was admitted there for 4 days.

    So this week, I told the NP, if she is so concerned about my mom's BP getting low after tinazidine, why not just cut the BP med out?? The NP finally said ok let's cut it in half and monitor her BP over the weekend.

    I thought of CBD oil for my mom because at night she says she's in alot of pain in her hands and arms. She describes it as muscle pulling (which must be the spasticity?). She takes tylenol 3x a day, baclofen 4x a day and if her BP is good over the weekend, will start tinazidine in addition on Monday. I forgot to ask the physiatrist if tylenol is necessary? But my mom is very reluctant to ever try any new med in fear that it makes her feel worse (ie stomach pains etc). So I doubt she would do CBD oil anyways.

    The NP kept talking about acupuncture, so we might give that a try next. But from reading up on these forums, acupuncture doesn't sound like it may help much. I don't know if my parents really still understand nerves cannot be healed. She is coming on 8 months post accident now. From what I understand at this point on, she probably will not gain much back? I was hoping to see if she can at least have her pain managed a bit more so she is at least comfortable.

  9. #9
    Has she been tried on either Neurontin (gabapentin) or Lyrica (pregabalin) for her neuropathic pain? These work better for central neuropathic pain than the meds you mention. Acupuncture can help some, but requires very frequent treatment (at least weekly).

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  10. #10
    Quote Originally Posted by SCI-Nurse View Post
    Has she been tried on either Neurontin (gabapentin) or Lyrica (pregabalin) for her neuropathic pain?

    (KLD)
    The physiatrist has gabapentin as the next med to try if tizanidine doesn't help. My mom did try gabapentin for a very short time (like a few days) when she first got admitted to IPR, but she is always reluctant to try meds. If she does not get instant results, she doesn't want it. And she feels alot of the medication makes her stomach feel uncomfortable.

Similar Threads

  1. Replies: 8
    Last Post: 11-19-2012, 02:20 PM
  2. Replies: 11
    Last Post: 01-21-2011, 05:21 PM
  3. Home Living Vs. Nursing Home (caregivers)
    By Vickie Neal in forum Caregiving
    Replies: 10
    Last Post: 04-12-2007, 01:16 PM
  4. Replies: 7
    Last Post: 02-07-2002, 12:14 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •